NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
Post Anesthesia = severe shaking
After general anethesia and recently after a twilight sedation, I shake uncontrollably and my blood pressure drops. Is there a way to determine is this is due to an allergic reation?
Dropping blood pressure is a sign of a severe allergic reaction, also called anaphylaxis. The other main features of anaphylaxis include breathing difficulty and skin rash. Anaphylaxis can be fatal if untreated. Because you are writing to me from your computer, and do not describe intensive emergency treatment from your doctors I deduce that you did not have anaphylaxis.
Instead it is more likely that you were shivering (common) and had a minor decrease in blood pressure (a bit less common - people are more likely to have higher blood pressure when they awaken, because of pain and discomfort).
Shivering occurs because operating rooms are cold, because in them you lose your normal protective responses to cold (putting on clothes, reflex constriction of blood vessels) and because anesthesia resets your body thermostat. When you awaken, you shiver which generates core heat in an attempt to restore your body temperature. Sometimes patients shiver even when their body temperature is normal after anesthesia. The shivering can be unpleasant but is fairly easily treated with blankets and with medications called meperidine (Demerol) or clonidine.
If this reaction occurs every time you receive general anesthesia or sedation, remember to tell your anesthesiologist beforehand. Measure that could be taken include keeping you as warm as possible during the procedure (warm operating room, forced air warming blanket, warmed intravenous fluids) and giving you one of the medications I mentioned prophylactically (before you awaken).
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University